Wisconsin, 2023

Hail in Wisconsin, May 31, 2023

May 31, 2023 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms developed across the Fox Valley along the lake breeze during the afternoon hours on Wednesday (5/31). The strongest storms produced hail up to one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed across the Fox Valley along the lake breeze during the afternoon hours on Wednesday (5/31). The strongest storms produced hail up to one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 11:02 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 31, 11:02 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1202 PM CDT Wed May 31 2023

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 348 AM CDT Wed May 31 2023

You know it is summer when the strongest winds over
Wisconsin from the surface to 300mb are 25 knots. The surface
high and upper ridge over the Eastern Great Lakes is forecast to
retrogress to the west for the next few days while southerly low
level flow strengthens a little and brings slightly higher
dewpoints into Wisconsin.

There isn't much in the way of any strong upper air or low level
features to produce precipitation, but there could be at least
scattered thunderstorms this afternoon in the Fox Valley Valley
and west of the bay where there are lake breezes and convergence.
Forecast CAPE values are up to 1000 J/kg, but there is virtually
no directional or speed shear for organized convection. Inverted
V forecast soundings suggest that some brief wind gusts due to
evaporative cooling are possible.

There is another chance of thunderstorms tomorrow afternoon west
of the Fox Valley and bay, where there is weak upper diffluence
and a weak surface boundary. A few storms could produce brief
gusty winds and perhaps small hail.

.LONG TERM...Thursday Night Through Tuesday
Issued at 348 AM CDT Wed May 31 2023

The main highlights from this forecast period revolve around a
couple chances for diurnally driven showers and thunderstorms and
the continuation of above normal temperatures. However, hints of a
pattern change early next week may result in closer to normal
temperatures.

Thursday night through Saturday...An upper-level ridge will remain
in the vicinity through the weekend, while gradually retrograding
over Saskatchewan/Manitoba/Ontario by Saturday night. With a
prevailing light southerly flow, warmer and somewhat moist air will
lift into the region. This will aid in the potential for diurnally
driven instability and showers and thunderstorms. A few showers and
thunderstorms may linger into Thursday evening before increasing
again during the afternoon and evenings on Friday and Saturday. Due
to the lack in shear and upper-level support, anticipate storms to
be pulse-like and non-severe. With high temperatures forecast in the
upper 80s and low 90s, a few spots may near or tie their record
highs.

Rest of the extended...Models are showing signs the upper-level
pattern evolving into a northwest flow sometime early next week, but
there are differences with timing and placement of features. The
main feature the models are struggling with is the movement of a
closed low over New England. With the latest model run, the GFS has
the closed low retrograding towards the central Great Lakes on
Sunday, while other models have the low remaining along the East
Coast. However, with the ridge staying put over the Manitoba region
through at least Tuesday, a northwest flow will eventually occur
over WI sometime early next week. But until models sort out the
timing and closed low track, it is too difficult to determine which
day high temperatures will fall closer to normal.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1201 PM CDT Wed May 31 2023

VFR conditions are likely through Thursday. Scattered showers or
thunderstorms are possible this afternoon at OSH, ATW, GRB, EZS,
CLI, PCZ, and Y50. If they do materialize they would have bases
above 5000 ft but could produce brief heavy rain and gusty winds.
Given the low chance of this happening will continue to leave the
TAF sites dry this afternoon.

Scattered showers and thunderstorms are possible Thursday
afternoon mainly west of a IMT to DLL line.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....RDM
LONG TERM......Kruk
AVIATION.......Kurimski
Hazardous weather outlook, May 31, 2:54 AM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
354 AM CDT Wed May 31 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
354 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire weather conditions will continue this afternoon and
evening, especially in the sandy soil regions of northern and
central Wisconsin. There is a slight chance of thunderstorms in
the Fox Valley and the area west of the bay this afternoon. Severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated fire weather conditions may continue Thursday afternoon,
especially in the sandy soil regions of northern and central
Wisconsin.

There is a small chance of afternoon and evening thunderstorms
from Thursday through Saturday. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-010900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
354 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a small chance of thunderstorms each afternoon and
evening from Thursday through Saturday.

RDM/Kruk

In the hours before

Special weather statement, May 31, 10:39 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1139 AM CDT Wed May 31 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1139 AM CDT Wed May 31 2023

...ELEVATED FIRE WEATHER CONDITIONS CONTINUE THIS AFTERNOON...

Very dry conditions, with relative humidity falling into the
20 to 30 percent range, will result in elevated fire potential
this afternoon. The areas of greatest concern are the sandy soil
regions of northern and central Wisconsin. Persistent dry weather
over the past week and a half has caused an increase in fire
activity in recent days.

Residents are urged to be careful with any activities that could
potentially lead to a wildland fire. Campfires, outdoor grills,
smoking materials, chain saws, fireworks, and all-terrain
vehicles all have the potential to throw a spark and ignite a
fire. Avoid outdoor burning.

Visit the Wisconsin DNR website to view current burning restrictions.

Kurimski
Special weather statement, May 31, 12:18 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
118 PM CDT Wed May 31 2023

WIZ038>040-048>050-312130-
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
118 PM CDT Wed May 31 2023

...SCATTERED THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST WISCONSIN
THIS AFTERNOON...

At 118 PM, radar indicated scattered thunderstorms from just
south of High Cliff State Park to Stockbridge to near Fond Du Lac.
The thunderstorms were moving to the north around 10 mph.

Additional thunderstorms are expected to develop this afternoon,
with the greatest concentration of storms across the Fox Valley.
Some of the stronger storms will be capable of producing brief
heavy rain and small hail. Boaters on the Fox River and Lake
Winnebago should seek safe shelter if storms approach your area.

Eckberg
Local storm report, May 31, 12:28 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
128 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Hail             Stockbridge             44.07N 88.30W
05/31/2023  M0.70 inch       Calumet            WI   Public

&&
Special weather statement, May 31, 12:53 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
153 PM CDT Wed May 31 2023

WIZ038-039-048-049-312000-
Outagamie-Brown-Winnebago-Calumet-
153 PM CDT Wed May 31 2023

...SCATTERED THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST WISCONSIN
THIS AFTERNOON...

At 147 PM, radar indicated scattered thunderstorms in a narrow
corridor from the east side of Green Bay to near Forest Junction
to near High Cliff State Park to Brothertown. The strongest
thunderstorm was now entering southern Calumet County near
Brothertown. The thunderstorms were moving to the north
around 10 mph.

Additional thunderstorms are expected to develop this afternoon,
with the greatest concentration of storms across the eastern Fox
Valley. Some of the stronger storms will be capable of producing
dime to nickle size hail, wind gust to 40 mph and brief heavy
rain. Boaters on the Fox River and Lake Winnebago should seek
safe shelter if storms approach your area.

Eckberg

The radar

The Green Bay radar (KGRB), 26 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Outagamie

When
May 31, 1:04 PM CST to 1:05 PM CST
Where
Outagamie County, 2.97 mi E of Little Chute
Measured
1 in hail
Reported by
Public
Coordinates
44.280, -88.210

Quarter size hail fell near Little Chute.

Hail, Brown

When
May 31, 1:48 PM CST to 1:49 PM CST
Where
Brown County, 0.85 mi SW of De Pere
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.440, -88.060

Nickel size hail fell in De Pere.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093864, 1093866.